Alert archive / Tennessee / Special Weather Statements in 2012

Special Weather Statement, NWS Nashville, TN

August 3, 2012Sumner County, Tennessee

NWS Nashville, TN issued this special weather statement at Aug 3, 2012, 1:48 AM CDT for Sumner County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 1:48 AM CDT (06:48 UTC)
Expired
Aug 3, 2012, 2:15 AM CDT
In force
27 min
Issued by
NWS Nashville, TN

County Sumner County, TN

The radar

The Nashville radar (KOHX), 40 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2453 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2453 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

970 
WWUS84 KOHX 030648
SPSOHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
148 AM CDT FRI AUG 3 2012

TNZ007-008-030715-
ROBERTSON-SUMNER-
148 AM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON AND SUMNER COUNTIES...

AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 9 MILES NORTHWEST OF CROSS 
PLAINS...OR 10 MILES NORTHEAST OF SPRINGFIELD...MOVING SOUTHEAST AT 
25 MPH.

WINDS AROUND 40 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH 
THIS STORM.

LAT...LON 3664 8657 3664 8656 3650 8637 3630 8661
      3660 8696 3665 8689 3665 8675 3666 8674
      3666 8659

$$

JLM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at Aug 2, 11:41 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 2, 11:41 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1141 PM CDT THU AUG 2 2012

.UPDATE...FOR 06Z AVIATION FORECAST

&&

.AVIATION...
COMPLEX TO OUR NORTH NOT MAKING MUCH PROGRESS AND HAS SLOWED TO A
CRAWL WITH MERGING CELLS OVER WESTERN KENTUCKY AS MOST SOUTHERN
COMPLEX MERGES WITH THE NORTHERN ONE. NOT AN EASY FORECAST FOR THE
OVERNIGHT BUT HERE WHAT I THINK WILL HAPPEN. SHORT WAVE UPSTREAM
NOW OVER SOUTHERN ILLINOIS DOWN INTO SOUTHEAST MISSOURI WILL MOVE
EAST IN THE OVERNIGHT AND INTO THE WESTERN SIDE OF THE TENNESSEE/OHIO
VALLEYS. THE CAP THAT WE HAD EARLIER IS GONE. AS SHORT WAVE
APPROACHES IT WILL SHARPEN AND THIS WILL INTENSIFY CONVECTION ON
THE SOUTHWEST SIDE OF THE MCS ACROSS SOUTHERN ILLINOIS AND EXTEND DOWN
THROUGH WESTERN KENTUCKY. AS CONVECTION DEVELOPS IT WILL DROP
SOUTHEAST AND INTO MIDDLE TENNESSEE IN THE OVERNIGHT. I EXPECT
STORMS IN THE BNA AREA BY 08Z-10Z TIME FRAME/EARLIER AT CKV.

BOYD

&&

.PREV DISCUSSION... /ISSUED 1002 PM CDT THU AUG 2 2012/

UPDATE...TERMINAL FORECASTS

AVIATION...
COMPLEX THAT HAD BEEN HEADED THIS WAY HAS SHOWN A MORE EASTWARD
TREK TOWARD SOUTHWEST INDIANA/KENTUCKY. MODELS NOT HANDLING THIS
VERY WELL BUT NAM MAY HAVE THE BEST HANDLE AT THE MOMENT. CAP
CONTINUES TO HOLD OVER MIDDLE TENNESSEE BUT LATEST RUC FORECAST
HAS IT WEAKENING TOWARD 06Z WITH TEMPS < +12 CELSIUS AT 700
MILLIBARS BY 04Z ACROSS THE MID STATE. THIS SHOULD ALLOW FOR SOME
SOUTHWARD EXTENSION OF ACTIVITY DOWN INTO MIDDLE TENNESSEE AS WE
GO TOWARD MIDNIGHT AND THROUGH THE OVERNIGHT HOURS. I COMPLETELY
REWORKED TERMINAL FORECASTS FOR REMAINDER OF THE 24 HOUR PERIOD.
CONFIDENCE IS LOW ON ANY PARTICULAR TIMING FOR STORMS SO WENT WITH
VICINITY TSTMS.

BOYD

PREV DISCUSSION... /ISSUED 953 PM CDT THU AUG 2 2012/

UPDATE...
FRONTAL BOUNDARY CONTINUES TO HANG JUST NORTH OF THE TN BORDER...
WITH MID-LEVELS ACROSS THE FCST AREA CAPPED AT THIS POINT. COMPLEX
IN WEST KY...SOUTH IL/IN WAS EXPECTED TO MOVE SOUTH BUT CURRENTLY
IS PUSHING MORE EAST...WITH SOUTHERN FLANK STRUGGLING TO DEVELOP.
CAP SLOWLY WEAKENS LATER THIS EVE BUT LATEST DATA SUGGESTING SCT
STORMS WILL AFFECT MAINLY THE NORTH AND ESPECIALLY ALONG THE KY
BORDER THRU 12Z...THEN BECOME MUCH MORE NUMEROUS ON FRIDAY. AT
THIS TIME WILL RUN WITH CHANCE POPS...LEANING HIGHER NORTH...AND
KEEP SOUTH GENERALLY UNCHANGED. MAY UPDATE AGAIN LATER SHOULD
COMPLEX MAKE STRONG TURN SOUTH.

PREV DISCUSSION... /ISSUED 754 PM CDT THU AUG 2 2012/

UPDATE...FOR 00Z AVIATION FORECAST

AVIATION...
GOOD CAP (+12 TO +13 DEGREES CELSIUS AT 700 MB) IN PLACE ACROSS
NORTHERN MIDDLE TENNESSEE THIS EVENING HAS KEPT CONVECTION FROM
DEVELOPING AROUND NASHVILLE. COMPLEX OVER SOUTHERN ILLINOIS HAS
BEEN HEADED SOUTHEAST BUT IN THE LAST COUPLE OF PICS IT HAS SHOWN
A LITTLE MORE EASTWARD COMPONENT. WILL HAVE TO KEEP TABS ON THIS
AS MODELS BRING IT DOWN INTO WESTERN KY DURING THE EVENING AND
INTO MIDDLE TN AROUND MIDNIGHT.

LOOK FOR SOME LATE NIGHT FOG AT CROSSVILLE.

BOYD

PREV DISCUSSION... /ISSUED 351 PM CDT THU AUG 2 2012/

DISCUSSION...
FORECAST REASONING WILL LEAN TOWARD A CONSENSUS MODEL SOLUTION
COMPROMISE FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED.

FORECAST QUANDARIES...IMPACTS OF POTENTIAL MCS TONIGHT AND ON FRI...
POTENTIAL FOR SHWRS/TSTMS THRU MID WEEK NEXT WEEK...TEMPS.

AS FOR TONIGHT...WILL BE WAITING CLOSE TO PRESS TIME PER REGIONAL
RADAR TRENDS FOR FINAL DECISION...BUT EXPECT MVV ACROSS NRN MO
PRESENTLY...ALONG WITH DEVELOPING EMBEDDED SHORTWAVE IN
PREDOMINATELY NWLY FLOW ALOFT...TO RESULTING IN EVENTUAL AN MCS
DEVELOPMENT EITHER LATE THIS AFTERNOON OR EARLY THIS EVENING ACROSS
CNTRL AND SERN MO...EVENTUALLY MOVING SEWD INTO AT LEAST WRN
PORTIONS OF THE MID STATE DURING THE LATE EVENING HRS. MAY NEED TO
BREAK OUT A LATE AFTERNOON GROUPING IN THE ZONE FORECAST PRODUCT
TO EMPHASIZE ACTUAL TIMING IMPACTS. WILL CONTINUE TO GO WITH
REASONING CLOSE TO MORNING FORECAST PACKAGE WITH MOST LOCATIONS W
OF THE PLATEAU HAVING A CHANCE...TO EVEN LIKELY...SHWRS/TSTMS
TOWARD DAYBREAK. WILL GO CLOSE TO CONSENSUS MODEL GUIDANCE ON
LOWS...MAINLY IN THE MID 70S...BUT...WITH CLOUD COVERAGE POSSIBLY
NOT AS PRONOUNCED ACROSS THE PLATEAU AND ONLY A SLIGHT CHANCE OF
SHWRS/TSTMS PLATEAU LATE...WILL GO A COUPLE OF DEGREES COOLER THAN
CONSENSUS GUIDANCE WITH LOWS MAINLY IN THE MID 60S.

AS FOR FRI...WILL CONTINUE CLOSE TO PREVIOUS MORNING FORECAST
REASONING CONCERNING FRI ALSO...WITH SHWRS/TSTMS LIKELY AREA WIDE
DURING AT LEAST THE MORNING HRS. WITH SOME TIMING UNCERTAINTIES
STILL IN PLAY THOUGH TO ACTUAL MOVEMENT AND EVENTUAL DISSIPATION
ACROSS THE MID STATE...ALONG WITH THE CONTINUED PRESENCE OF A WEAK
SFC BOUNDARY...EXPECT SOME CLRING POSSIBLY LATE...BUT WILL GO WITH
HIGH CHANCE POPS FOR LOCATIONS GENERALLY W OF THE PLATEAU. WILL GO
WITH A MODEL COMPROMISE ON HIGHS FOR FRI...WITH MOST LOCATIONS W OF
THE PLATEAU IN THE UPPER 80S...MID 80S PLATEAU.

AS FOR FRI NIGHT...EXPECT AN UNSETTLED WX PATTERN THRU FRI NIGHT WITH
A CHANCE OF SHWRS/TSTMS THRU THE NIGHT...WITH LOWS MAINLY IN THE LOWER
70S...UPPER 60S TO 70 PLATEAU AS UPPER LEVEL FLOW BECOMES MORE ZONAL
ORIENTATED IN NATURE...AND NOT MUCH POTENTIAL FOR OVERALL AIRMASS
MOISTURE TO SIGNIFICANTLY DRY OUT AFTER AFTERNOON MCS INFLUENCES
HAVE WEAKENED.

AS FOR SAT...AS MENTIONED ALSO IN THIS MORNINGS DISCUSSION...AND
MODELS CONSENSUS CONTINUING TO EMPHASIZE...ANOTHER SHORT WAVE IS
EXPECTED TO SCOOT EASTWARD IN THE UPPER LEVEL FLOW...ACROSS
KENTUCKY...ON SAT. HOWEVER...THIS DISTURBANCE CONTINUES TO LOOKS
TO BE A LITTLE WEAKER AND...PERHAPS...A LITTLE FURTHER N THAN THE
UPPER LEVEL FLOW PATTERN ACROSS THE MID STATE FRI NIGHT. HOWEVER...
TSTMS TO OUR N SHOULD BE CLOSE ENOUGH TO SWING SOME OUTFLOW
BOUNDARIES SWD INTO OUR OUR NRN COUNTIES. IN ADDITION...AND IT
CONTINUES TO LOOK SO...ATM ACROSS THE MID STATE WILL REMAIN
CHOCKED FULL OF MOISTURE...SUPPORTIVE OF AT LEAST SCT TSTMS DURING
THE DAY ON SAT PER DIURNAL HEATING INFLUENCES KICKING IN...AND
WILL CONTINUE WITH HIGH CHANCE POPS AREA-WIDE. WILL GO WITH HIGHS
CLOSE TO CONSENSUS GUIDANCE VALUES AROUND 90...MID 80S PLATEAU.

AS FOR SAT NIGHT...THE POTENTIAL FOR AN UPPER LEVEL EMBEDDED SHORTWAVE
PASSAGE AROUND THE BASE OF A DEVELOPING UPPER LEVEL TROUGH ACROSS AT
LEAST NRN PORTIONS OF THE MID STATE MAY BE POSSIBLE SAT NIGHT...AND
THUS WILL CONTINUE WITH A CHANCE OF SHWRS/TSTMS THRU THE NIGHT TIME
HRS. LOWS WILL MAINLY BE IN THE LOW TO MID 70S...AROUND 70 TO UPPER
60S PLATEAU.

AS FOR THE REMAINDER OF THE FORECAST PERIOD...A CONTINUANCE OF THE
OVERALL UNSETTLED WX PATTERN ON SUN AND MON...WITH A POTENTIAL DRYING
TREND TOWARD THE MID PORTION OF NEXT WEEK IS THE GENERAL TREND FOR
THE REMAINDER OF THE FORECAST PERIOD. OVERALL...IT LOOKS LIKE THE MID
STATE WILL EITHER BE POSITIONED BETWEEN A SUMMERTIME COLD FRONT TO
OUR N...AND A WARM MOIST AIRMASS TO OUR S...IF YOU LEAN MORE
TOWARD THE EURO SOLUTION...OR THIS FRONT WILL PASS THRU THE MID STATE
FROM OUR N SOMETIME LATE SUN NIGHT OR MON...AND THE AREA WILL BEGIN
TO EXPERIENCE A DRYING AND WARMING TREND...IF YOU LEAN MORE TOWARD
THE GFS SOLUTION. WITH SOME OVERALL UNCERTAINTY IN MIND...ESPECIALLY
WHEN YOU FIGURE IN THE POSSIBILITY OF A POTENTIAL SHORTWAVE PASSAGE
ACROSS THE NRN PORTIONS OF THE MID STATE ON SUN AIDING TO ADDITIONAL
POTENTIAL FOR TSTM DEVELOPMENT...BELIEVE AT THIS TIME...THAT OVERALL...
PREVIOUS FORECAST REASONING IS STILL VERY SOUND...AND OTHER THAN A
TWEEK HERE AND THERE...WILL CONTINUE TO LEAN TOWARD IT ACCORDINGLY...
I.E. MORE TOWARD THE GFS SOLUTION. THUS...WILL CONTINUE WITH THE
MENTIONING OF LIKELY SHWRS/TSTMS DURING THE DAYLIGHT HOURS ON SUN...
WITH A DRYING TREND BEGINNING TO ESTABLISH ITSELF BY MID WEEK. THIS
WILL RESULT IN TEMPS NEAR OR SLIGHTLY ABOVE SEASONABLE NORMS...WITH
HIGHS IN THE UPPER 80S TO LOWER 90S...MID 80S PLATEAU...AND LOWS
AROUND 70...MID 60S PLATEAU.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Aug 2, 5:58 AM CDT, 19 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
558 AM CDT THU AUG 2 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-031030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
558 AM CDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, Aug 3, 1:48 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
148 AM CDT FRI AUG 3 2012

TNZ007-008-030715-
ROBERTSON-SUMNER-
148 AM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON AND SUMNER COUNTIES...

AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 9 MILES NORTHWEST OF CROSS
PLAINS...OR 10 MILES NORTHEAST OF SPRINGFIELD...MOVING SOUTHEAST AT
25 MPH.

WINDS AROUND 40 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH
THIS STORM.

LAT...LON 3664 8657 3664 8656 3650 8637 3630 8661
      3660 8696 3665 8689 3665 8675 3666 8674
      3666 8659

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:14 AM CDTSpecial Weather StatementOHXRobertson, Sumner31 min
Aug 3, 2:37 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner, Trousdale, Wilson38 min
Aug 3, 3:11 AM CDTSpecial Weather StatementOHXMacon, Smith, Sumner, Trousdale49 min
Aug 3, 3:32 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon28 min

Nearby

Special Weather Statements in Tennessee, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.